Sick When Starting Suboxone: Abres Los Ojos!

An interesting case from a reader:

Thanks Doc for your efforts. I appreciate you.

I am a four year hydrocodone addict 55 years old. I became addicted when I used the drug for an injured cervical disc.

A couple of years ago I found out about suboxone and got in touch with a Dr. in Tulsa who prescribed it for me. I waited until I thought I was in withdrawl..about twenty hours and took my first dose. I became dizzy, nausiated, numb and all I could do was make it to the bedroom where my nausea eased a bit…I never vomited. I lay there for ten hours in a numbed state half in and out of sleep. The next day I was fine.
The Dr. said I took it too early. So, I waited a week without any hydros and took another pill and got the same results. The Dr. said to flush them and I did.

Two years later I am still an addict. Do you think I should try again? Could I take small slivers of the pill without the negative effects? What do you think?

I am desperate to get clean.

I have also heard about subutex but have never tried it. Could it be that subutex is what I should try for?

Respectfully,
John in Oklahoma

My Response:

High on opiates
High on opiates

How much hydrocodone were you taking in the days leading up to taking Suboxone? Your reaction sound more like a person overdosing on buprenorphine than precipitated withdrawal– do you remember, at the time you were nauseated, were your pupils very large, or very small? If you were in withdrawal your pupils would be huge; if you were overdosing they would be ‘pinpoint’, and if you were having an allergic reaction of some type, they would be about normal.

20 hours should be plenty long for hydrocodone, and your second attempt could not have been precipitated withdrawal, providing you weren’t on some other opiate. Nausea and vomiting are not the main features of withdrawal; more typical would be lower abdominal cramps and diarrhea. Nausea is a big part of overdose, on the other hand. The potency of Suboxone (any dose above 4 mg) is equal to about 30 mg of methadone, or about 60 mg of oxycodone, or about 100 mg of hydrocodone… if you were taking the 5 mg tabs, that would mean that a tablet of Suboxone would equal the potency of about 20 tablets of vicodin. Since vicodin lasts only a few hours, to have an equal tolerance you would need to be taking about 20 times 6 = 120 tabs of vicodin per day. That is a lot of vicodin– enough to kill you by destroying your liver, so you were probably taking significantly less.

Out of junk
Out of junk

I think the Suboxone was just too strong. Yes, you could try working your way up with tiny pieces, but it is

hard to titrate at the low doses because of the unusual dose/response curve. I think a better way, if you are not on a huge dose of vicodin, would be to use clonidine, immodium, and maybe some other things to help with the withdrawal, and use the steps to stay clean… otherwise you will be moving up the tolerance ladder.

Subutex would be another option if I am wrong with my assumptions about your dosing– some rare people do have bad reactions to the naloxone, even though little gets into the system. One other hypothesis… if you were taking tons of vicodin, and your liver was in bad shape, your liver might not have been able to destroy the naloxone (first pass metabolism at the liver is what keeps the naloxone in Suboxone from working), and so the naloxone in Suboxone precipitated withdrawal.

Good luck!

John Writes Back:

Yes, Dr. you may be right. My dose was relatively low, I was taking at or about four or five lortab 10 tablets a day.

I wasn’t aware of the potency of the suboxone. I seem to remember I took the four or five mg. tabs, the small orange hex shaped one.

I did not check my pupils, but if I take it again I will be sure to do that.

I know my dosage is not that of others and that Vicodin addiction is not that of Oxycontin or heroin. That said, I still feel hoplessly addicted to them and have tried the twelve steps twice. That is why I am interested in the suboxone, but like you say it would be stepping up the tolerance ladder, I suppose. Since my willpower is nonexistant at this point, I think I am going to give the suboxone one more try the way I suggested and I will let you know how it works.

Half-wasted?
Half-wasted?

Thanks for your timely reply, and I think you hit the nail on the head.
God bless you
John in Oklahoma

And Me Again:

You might want try a bit of a medication called ‘hydroxyzine’, which is used to reduce nausea from opiates– although it also can be quite sedating, so don’t drive on the combination. A non-sedating alternative would be odantreson (zofran), which is what is given post-op for nausea. In fact, forget the hydroxyzine– premedicate yourself with a dose of zofran, about 4 hours before the induction, and you should do much better.

Please like & share: